February 2017

 

NEWS & OPINION

 

Presentation spotlight

Systemic medications can have ocular side effects


by Vanessa Caceres EyeWorld Contributing Writer

 
   
A 70-year-old male
A 70-year-old male with blurry vision for 3 weeks was later found to have ocular syphilis.
Source: Raquel Goldhardt, MD

Stay vigilant about medication changes in patients

Sixty-two percent of doctor visits are associated with a new or continued medication prescription, according to Sarah Wellik, MD, associate professor of clinical ophthalmology, Bascom Palmer Eye Institute, University of Miami.
So it may not be surprising that medication use is the second most frequent reason for malpractice claims and the third most frequent reason for ophthalmologists—second only to cataract surgery and retinal detachment.
Medication-related claims can be expensive to defend, Dr. Wellik said. Ophthalmologists and their staff members should regularly ask patients about any new medications to help stay alert for medication-related ocular changes.
In her presentation at the 2016 American Academy of Ophthalmology (AAO) annual meeting, Dr. Wellik reviewed some common systemic medications that can have ocular side effects.

Toxicity from hydroxychloroquine

One area of recent change is retinopathy caused by long-term use of hydroxychloroquine, a medication frequently prescribed for rheumatological disorders, Dr. Wellik said. Although patients using hydroxychloroquine for 10 years have a 2% or less risk of retinopathy, that percentage increases to 20% after 20 years of treatment. The AAO released new guidelines last year on how hydroxychloroquine-associated retinopathy is diagnosed.1
The AAO found that use of spectral domain optical coherence tomography can show retinopathy- related changes earlier than visual field testing. They also reported that concurrent use of tamoxifen increased the risk for retinopathy, and in the Asian population, the retinopathy tends to be more extramacular.
Many screening tools used by ophthalmologists in this area, such as fluorescein angiography, Amsler grid testing, and color testing, are not necessary, Dr. Wellik said.
Ophthalmologists should test patients on hydroxychloroquine after they have used it for 5 years.

Effects of ED medications

Phosphodiesterase type 5 inhibitors—erectile dysfunction medications—were prescribed 1.5 million times in 2016, Dr. Wellik said. The first drug, sildenafil (Viagra, Pfizer, New York), was approved in 1998, but others followed thereafter. Common side effects include headaches, dyspepsia, and hearing loss, but in the eyes, color and light perception can occur.
There’s another possible side effect. “Dozens of case reports in the literature show an interaction with nonarteritic ischemic optic neuropathy [NAION],” Dr. Wellik said. “The problem is that the group using this drug is vasculopathic older men, which is the same group that tends to get NAION.”
However, two larger studies have shown there is not necessarily a larger risk for NAION in men using ED medications. “It may be appropriate to recommend against use if there was a previous NAION, but otherwise, it’s not considered a major risk,” Dr. Wellik said.

Effects of topiramate

Topiramate evolved from its initial use as an epileptic drug, then was used for weight loss, and is now prescribed for migraine headaches, Dr. Wellik said. There’s even some research to indicate it could become a treatment for alcoholism and post-traumatic stress disorder. “I don’t think this drug is going away anytime soon,” Dr. Wellik said.
Bilateral acute secondary angle closure can occur in some patients, she added. “Oral pressure-lowering agents can be used, but the best way to resolve it is to stop the drug,” she said. When the drug is stopped, most angle closures resolve quickly, and most patients regain vision.

Glucocorticoids

Dr. Wellik describes glucocorticoids as “an oldie but goodie” used to treat many conditions. However, this type of drug can cause elevated IOP, cataract formation, and central serous chorioretinopathy in certain patients. Stay alert for certain risk factors that can make patients more prone to these side effects, including a history of glaucoma, history of glaucoma suspect, or even a first relative with glaucoma; and diabetes, high myopia, and connective tissue disease.

Looking forward

There’s emerging research to show that other systemic drugs may have ocular effects, Dr. Wellik said. This includes the loss of meibomian gland dysfunction years after retinoid use to treat acne, and systemic antihypertensive drugs implicated in normal tension glaucoma. Still, there’s not enough data yet to make clinical recommendations in these areas, she said.

Reference

1. Marmor MF, et al. Recommendations on screening for chloroquine and hydroxychloroquine retinopathy (2016 revision). Ophthalmology. 2016;123:1386–1394.

Editors’ note: The physicians have no financial interests related to their comments.

Contact information

Goldhardt
: rgoldhardt@med.miami.edu
Wellik: swellik@med.miami.edu

Related articles:

Medication alert for LASIK and PRK

Does generic latanoprost measure up to branded Xalatan? by Faith A. Hayden EyeWorld Staff Writer

Preservative use in allergy medications by Michelle Dalton EyeWorld Contributing Editor

New antibiotic option for the treatment of blepharitis by Marguerite B. McDonald, M.D.

Azithromycin not steroids for inflammation? by Matt Young EyeWorld Contributing Editor

Steroid use in cataract surgery: On its way out? by Michelle Dalton EyeWorld Contributing Editor

Medications can have ocular side effects Medications can have ocular side effects
Ophthalmology News - EyeWorld Magazine
283 110
220 137
,
2017-03-01T08:33:37Z
True, 2